Alert archive / Kansas / Flash Flood Warnings in 2007
Flash Flood Warning 97, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 6, 2007, 6:48 AM CDT for 4 counties in Kansas. It was in force for 4 hr. 14 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2007, 6:48 AM CDT (11:48 UTC)
- Expired
- May 6, 2007, 10:45 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Jackson County, KS, Jefferson County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 44 km from the middle of the area, began a volume at 11:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 6:55 AM CDT | FLASH FLOOD | Auburn, KS | SHAWNEE COUNTY DISPATCH REPORTING WATER FLOWING ACROSS AUBURN ROAD FROM THE TOWN OF AUBURN TO 61ST STREET. DEBRIS IS FLOATING OVER THE ROAD. |
| May 6, 6:55 AM CDT | FLASH FLOOD | Topeka, KS | MANY COUNTY ROADS FLOODED SOUTH OF 61ST STREET BETWEEN URISH AND HOCH ROADS. |
| May 6, 7:00 AM CDT | FLASH FLOOD | 2 Sw Topeka, KS | SHAWNEE COUNTY DISPATCH REPORTING WATER FLOWING OVER NE 46TH AND MERIDEN STREETS. |
| May 6, 7:13 AM CDT | HEAVY RAIN 2.5 | 10 Nne Topeka, KS | TWO AND A HALF INCHES OF RAIN WAS MEASURED IN ONE HOUR IN NORTHEASTERN SHAWNEE COUNTY. |
| May 6, 7:24 AM CDT | HEAVY RAIN 2.55 | 6 Sw Mayetta, KS | |
| May 6, 7:30 AM CDT | FLASH FLOOD | Topeka, KS | TOPEKA BLVD FLOODED BETWEEN 42ND AND 45TH. CARS STALLED. |
| May 6, 7:48 AM CDT | HEAVY RAIN 1 | 6 N Lawrence, KS | ONE INCH OF RAIN REPORTED IN 20 MINUTES. |
| May 6, 8:00 AM CDT | FLASH FLOOD | Topeka, KS | SHUNGANUNGA CREEK AT DUNCAN COURT AND GAGE NEAR 25TH ST. AND GAGE OUT OF BANKS. |
| May 6, 8:03 AM CDT | FLASH FLOOD | Topeka, KS | ROAD CLOSURES AT 29TH AND TOPEKA AND 32ND AND TOPEKA. 6 INCHES OF WATER FLOWING OVER KANSAS AVE BETWEEN 29TH AND 21ST ST. |
| May 6, 8:07 AM CDT | FLASH FLOOD | 6 E Perry, KS | REPORTED WATER FLOWING OVER HIGHWAY 24 EAST OF THE JUNCTION WITH HIGHWAY 59. DEPTH OF THE WATER OVER THE ROAD IS UNKNOWN AT THIS TIME. |
| May 6, 10:30 AM CDT | FLASH FLOOD | 1 Se Meriden, KS | 8 TO 12 INCHES OF WATER OVER ROADWAY AT 54TH AND CLARK. |
| May 6, 10:30 AM CDT | FLASH FLOOD | Harveyville, KS | 2 TO 4 FEET OF WATER OVER 8 MILE ROAD NORTH OF HARVEYVILLE. |
| May 6, 10:30 AM CDT | FLASH FLOOD | Oskaloosa, KS | 10 INCHES OF WATER OVER ROADWAY AT 102ND AND OSAGE. |
| May 6, 10:35 AM CDT | FLOOD | Topeka, KS | SHUNGANUNGA CREEK OUT OF BANKS IN SPOTS. LOTS OF STREET FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this flash flood warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 11.8 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1963 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1234 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 10.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 061150
FFWTOP
KSC085-087-177-197-061545-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
648 AM CDT SUN MAY 6 2007
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SHAWNEE COUNTY IN EAST CENTRAL KANSAS...
EASTERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...
JACKSON COUNTY IN NORTHEAST KANSAS...
JEFFERSON COUNTY IN NORTHEAST KANSAS...
* UNTIL 1045 AM CDT
* AT 643 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
2 TO 3 INCHES OF RAIN HAS FALLEN OVER THE WARNED AREA. LOCAL LAW
ENFORCEMENT REPORTED WATER ALMOST OVER K 30 JUST WEST OF MAPLE HILL
IN WABAUNSEE COUNTY. RAINFALL RATES OF 1 TO ONE AND A HALF INCHES
AN HOUR ARE POSSIBLE ACROSS THE WARNED AREA. THUNDERSTORMS
PRODUCING HEAVY RAINFALL WILL CONTINUE TO TRAIN OVER THE WARNED AREA
THIS MORNING.
* LOCATIONS IMPACTED INCLUDE...
PERRY STATE PARK...
TECUMSEH...
VALLEY FALLS...
TOPEKA...
SILVER LAKE...
ROSSVILLE...
POTAWATOMI RESERVATION...
PERRY LAKE...
OZAWKIE...
OSKALOOSA...
NORTONVILLE...
HOLTON...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 155 AND 188.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 333 AND 355.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.
DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3941 9556 3941 9518 3905 9519 3904 9534
3905 9537 3907 9544 3906 9550 3886 9550
3887 9591 3886 9595 3874 9595 3875 9619
3919 9619 3919 9609 3917 9607 3915 9610
3912 9603 3913 9602 3949 9602 3955 9598
3956 9556
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 6, 3:50 AM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, May 6, 3:50 AM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 350 AM CDT SUN MAY 6 2007 .DISCUSSION... SHORT TERM CONCERNS ARE EXTENT OF REMNANT SQUALL LINE PRECIPITATION THIS MORNING THEN...AFTERNOON CONVECTION WHICH WILL BE SEVERE BUT HARD TO TELL WHERE MORNING BOUNDARIES MAY AFFECT INITIATION. LATEST WATER VAPOR IMAGERY AND PROFILERS SHOWING UPPER LOW ROTATING AROUND COLORADO AND WYOMING WITH TROUGH SOUTH INTO NEW MEXICO. SHORTWAVE ENERGY HINTED ROTATING OUT OF THROUGH THROUGH CENTRAL KANSAS OVER DEEP SURFACE MOISTURE...KEEPING THUNDERSTORM ACTIVITY GOING. SURFACE DEWPOINTS STILL IN THE MID TO UPPER 60S OVER THE EASTERN HALF OF KANSAS. THUNDERSTORMS HAVE BECOME MORE PULSE LIKE IN NATURE SINCE AROUND 2 AM OVER THE SOUTHEAST PORTIONS OF CWA WHILE ALONG THE SQUALL LINE...THE STRONGER WIND GUSTS HAVE SUBSIDED...HEAVIER RAIN IN WAKE OF LINE...RADAR INDICATING GENERALLY A BAND OF .75 TO 1.5 INCHES. FOR NOW WILL GO WITH DIURNAL DIMINISHING OF THUNDERSTORMS. THEN MODELS SHOWING SHORTWAVE ENERGY ROTATING OUT LATE MORNING INTO THE AFTERNOON. ANOTHER ROUND OF THUNDERSTORMS...SOME POSSIBLY SEVERE TO FIRE UP AGAIN. DRY LINE OVER WESTERN KANSAS WOULD BE FOCUS BUT OVER CWA OUTFLOW BOUNDARIES WILL PLAY A MAJOR ROLE. SHEAR VALUES OVER THESE BOUNDARIES WOULD AGAIN GIVE POTENTIAL FOR STRONG SUPERCELLS...LARGE HAIL/WINDS AND TORNADOES. SPC HAVING POSTED MODERATE RISK FOR MUCH OF CWA...HIGHER PROBABILITIES OVER THE WESTERN COUNTIES. THUS WILL KEEP LIKELY POPS OVER THE NORTH AND WESTERN PORTIONS OF CWA...LOWEST POPS OVER THE EAST CENTRAL...ALONG AND SOUTHEAST OF INTERSTATE 35. ON TOP OF THE SEVERE POTENTIAL WILL BE FLASH FLOODING AND FLOODING...HAVE THUS POSTED A FLASH FLOOD WATCH FOR TODAY UNTIL 12Z MONDAY FOR AREA GENERALLY ALONG AND NORTHEAST OF INTERSTATE 35. HIGHS TODAY HELD MAINLY TO THE MID TO UPPER 70S. FOR TONIGHT...SEVERE POTENTIAL EXITS AGAIN ESPECIALLY FOR EVENING HOURS AND WITH UPPER DYNAMICS GRADUALLY MOVING EAST. UPPER TROUGH STILL THROUGH THE CENTRAL ROCKIES BY 00Z TUESDAY. SURFACE TROUGH RUNNING FROM EASTERN NEBRASKA INTO CENTRAL KANSAS BY 12Z MONDAY. RICH LOW LEVEL MOISTURE...HIGH THETA E AXIS...GIVING POTENTIAL FOR HEAVY RAIN AGAIN...GOING WITH CATEGORICAL PRECIP WORDING NORTH AND WEST MONDAY NIGHT WITH 50 TO 60 POPS SOUTHEAST. INCREASED RAIN CHANCES SOME ON MONDAY WITH BOUNDARY AND UPPER LOW STILL PROVIDING LIFT. DAY SHIFT MAY HAVE TO UP THESE SOME LOOKING AT NEWER GUIDANCE. HIGHS MONDAY HELD TO MAINLY THE 70S AGAIN WITH CLOUD COVER AND PRECIPITATION CHANCES. LITTLE CHANGE TO LATER PERIODS...WITH UPPER TROUGH STILL TO THE WEST...BUT FILLING SOME...SOME PRECIPITATION CHANCES IN ORDER MONDAY NIGHT INTO WEDNESDAY. LATEST GFS RUN WOULD CLOSE UPPER LOW OFF WEDNESDAY NIGHT INTO THURSDAY AND SLOWLY TREK THIS EAST INTO FRIDAY. && .TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT TODAY THROUGH 7 AM MONDAY MORNING FOR AREAS GENERALLY ALONG AND NORTH OF A COUNCIL GROVE...TOPEKA...TO LAWRENCE LINE. && PF
Hazardous weather outlook, May 6, 4:40 AM CDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 440 AM CDT SUN MAY 6 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-071100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 440 AM CDT SUN MAY 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL CONTINUE TO AFFECT MUCH OF THE OUTLOOK AREA THIS MORNING. THE PRIMARY THREAT THIS MORNING WILL BE HEAVY RAIN THAT WILL PRODUCE FLASH FLOODING. A FEW OF THE STORMS COULD BE SEVERE THIS MORNING WITH DAMAGING WINDS AND LARGE HAIL. THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES ARE POSSIBLE. FLASH FLOODING IS POSSIBLE...ESPECIALLY IN NORTH CENTRAL AND NORTHEAST KANSAS WHERE THE GROUND IS ALREADY SATURATED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA MONDAY THROUGH WEDNESDAY NIGHT. SOME OF THE THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS...FLASH FLOODING AND LARGE HAIL MONDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN TOPEKA. STARK
In the hours before
Local storm report, May 6, 3:10 AM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
310 AM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 AM FLASH FLOOD 1 S BENNINGTON 39.02N 97.59W
05/06/2007 OTTAWA KS LAW ENFORCEMENT
ONE HOUSE FLOODED
0250 AM FLASH FLOOD 3 SE MINNEAPOLIS 39.09N 97.67W
05/06/2007 OTTAWA KS LAW ENFORCEMENT
4 INCHES OF WATER OVER 160TH ROAD NEAR K106 HIGHWAY.
0301 AM FLASH FLOOD 2 N BENNINGTON 39.06N 97.59W
05/06/2007 OTTAWA KS LAW ENFORCEMENT
6-8 INCHES OF WATER OVER GRANITE RD BETWEEN 170TH AND
180TH RDS.
&&Local storm report, May 6, 4:22 AM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
422 AM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 AM FLASH FLOOD SABETHA 39.90N 95.80W
05/06/2007 NEMAHA KS LAW ENFORCEMENT
SEVERAL REPORTS OF MINOR STREET FLOODING BUT ONE ROAD WAS
REPORTED COMPLETELY UNDERWATER IN TOWN.
&&
EKLocal storm report, May 6, 4:35 AM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
435 AM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 AM FLASH FLOOD 10 NW MANHATTAN 39.29N 96.70W
05/06/2007 RILEY KS LAW ENFORCEMENT
REPORT OF WATER FLOWING OVER HIGHWAY 77/177 AT MILL
CREEK.
&&
EKLocal storm report, May 6, 4:45 AM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
445 AM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 AM FLASH FLOOD MANHATTAN 39.18N 96.57W
05/06/2007 RILEY KS LAW ENFORCEMENT
REPORTS THAT THE 7000 BLOCK OF ANDERSON HAS WATER FLOWING
OVER THE ROAD.
&&
EKLocal storm report, May 6, 5:06 AM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
506 AM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 AM FLASH FLOOD HIAWATHA 39.85N 95.54W
05/06/2007 BROWN KS LAW ENFORCEMENT
REPORT OF FLOODING OF CITY STREETS AND ONE RESIDENT HAS
HOUSE FLOODED OUT AND IS BEING EVACUATED BY CITY WORKERS.
&&
EKLocal storm report, May 6, 6:46 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
646 AM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 AM HEAVY RAIN 7 N GOFF 39.77N 95.93W
05/06/2007 M3.00 INCH NEMAHA KS TRAINED SPOTTER
&&
BNThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 8:56 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 34 min |
| May 5, 9:20 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 55 min |
| May 5, 9:29 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 31 min |
| May 5, 9:43 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 47 min |
| May 5, 10:14 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 15 min |
| May 5, 10:26 PM CDT | Tornado Warning | TOP | Pottawatomie, Riley, Wabaunsee | 37 min |
| May 5, 10:38 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 27 min |
| May 5, 11:00 PM CDT | Tornado Warning | TOP | Marshall | 45 min |
| May 5, 11:02 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 37 min |
| May 5, 11:03 PM CDT | Tornado Warning | TOP | Ottawa | 42 min |
| May 5, 11:30 PM CDT | Tornado Warning | TOP | Ottawa | 45 min |
| May 5, 11:43 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 47 min |
| May 5, 11:59 PM CDT | Tornado Warning | TOP | Cloud | 46 min |
| May 6, 12:15 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson | 30 min |
| May 6, 12:30 AM CDT | Tornado Warning | TOP | Clay, Washington | 45 min |
| May 6, 12:35 AM CDT | Severe Thunderstorm Warning | TOP | Riley | 40 min |
| May 6, 12:51 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Washington | 54 min |
| May 6, 1:09 AM CDT | Flash Flood Warning | TOP | Ottawa | 4 hr |
| May 6, 1:47 AM CDT | Flash Flood Warning | TOP | Clay, Marshall, Riley | 4 hr |
| May 6, 1:47 AM CDT | Flash Flood Warning | TOP | Clay, Dickinson, Marshall, Riley | 4 hr |
| May 6, 3:51 AM CDT | Flash Flood Warning | TOP | Brown, Geary, Nemaha, Pottawatomie, Riley | 4 hr |
| May 6, 4:09 AM CDT | Flash Flood Watch | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 27 hr |
| May 6, 6:48 AM CDT | Flash Flood Warning | TOP | Jackson, Jefferson, Shawnee | 4 hr |
| May 6, 7:23 AM CDT | Flash Flood Warning | TOP | Douglas, Osage | 4 hr |
| May 6, 12:51 PM CDT | Flash Flood Warning | TOP | Lyon, Osage | 4 hr |
| May 6, 6:19 PM CDT | Flash Flood Warning | TOP | Cloud, Ottawa | 4 hr |
Nearby
Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.